Alert archive / Kentucky / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 67, NWS Charleston, WV

June 21, 2010Carter County, Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 21, 2010, 3:13 PM EDT for Carter County, Lawrence County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2010, 3:13 PM EDT (19:13 UTC)
Expired
Jun 21, 2010, 4:00 PM EDT
In force
47 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Carter County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:40 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 21, 1:40 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT MON JUN 21 2010

.SYNOPSIS...
MOIST VERY WARM AIR ACROSS REGION AS FRONT LIES TO THE NORTH. COLD
FRONT PUSHES SOUTHEAST THROUGH REGION THURSDAY AND THURSDAY NIGHT.
HIGH PRESSURE FOLLOWS.

&&

.NEAR TERM /THROUGH TUESDAY/...
BOUNDARY OF BEST CAPE BARELY PUSHING INTO SOUTHWEST CORNER OF
FORECAST AREA SO HAVE GONE LIKELY THERE THIS AFTERNOON.  DEW POINTS
DROP TO EAST OF THERE SO STORMS SHOULD HAVE TROUBLE GETTING VERY FAR
EAST BEYOND OHIO RIVER AND WV/KY BORDER.  AFTER SUN DIES
PRECIPITATION SHOULD DIE. WAVE MOVING EAST FROM MIDWEST CROSSING
REGION TUESDAY SO HAVE GONE WITH CHANCE POPS THEN.  MAV MAX TEMPS
PRETTY EXTREME FOR TUESDAY WITH MET MAX TEMPS ABOUT 5 DEGREES
LOWER.  EXPECT SOME CLOUDS THAT SHOULD TONE DOWN MAX TEMPS SO HAVE
GONE BELOW MAV FOR MAX TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
MAIN SYNOPTIC FEATURE THRU THURSDAY WILL BE A COLD FRONT THAT WILL
DROP SOUTH AND EAST ACROSS OUR AREA THURSDAY AND THURSDAY
NIGHT...COMPLIMENTS OF A SHORT WAVE DIVING SOUTHEASTWARD FROM THE
UPPER MIDWEST. MODELS IN GOOD AGREEMENT ON THIS...AND LOOKS TO BE A
RATHER NARROW BAND OF CONVECTION WITH THE FRONT.

UNTIL THEN...OUR WEATHER WILL BE GOVERNED BY CONVECTIVE MESOSCALE
SYSTEMS TRACKING EASTWARD IN THE MAIN BAROCLINIC ZONE ACROSS THE
NORTHERN OHIO VALLEY AND GREAT LAKES. SYNOPTICALLY...THESE FEATURES
AND ASSOCIATED THUNDERSTORM COMPLEXES WOULD STAY NORTH OF US.
HOWEVER...1000-500 MB THICKNESS PATTERN AND VERY JUICY AIR OVER OUR
AREA WOULD TEND TO PROPAGATE CONVECTION SOUTHWARD TUESDAY NIGHT AND
EARLY WEDNESDAY...BEFORE THIS PATTERN SHIFTS NORTH WEDNESDAY WELL
AHEAD OF THE COLD FRONT. GIVEN THIS SCENARIO...WILL HAVE TO
MAINTAIN CHANCE POPS TUESDAY NIGHT AND EARLY WEDNESDAY...ESPECIALLY
NORTH. WITH THE CLOUDS AND HIGH DEWPOINTS TUESDAY NIGHT...GOING ON
THE HIGH END OF GUIDANCE...RATHER MUGGY.

WEDNESDAY WILL BE THE HOTTEST DAY AS HEIGHTS BRIEFLY RISE AND
TEMPERATURES ALOFT WARM AHEAD OF THE SHORT WAVE. CONVECTION WILL BE
AT A MINIMUM LATE WEDNESDAY DUE TO WARMING ALOFT AND INCREASED
STABILITY. LOOK FOR TEMPERATURES WELL INTO THE 90S WITH INCREASED
SUNSHINE BY AFTERNOON.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
BEHIND THE  THURSDAY SHORT WAVE AND COLD FRONT...A LITTLE COOLER BUT
MUCH DRIER AIR IN NORTHWEST FLOW TAKES OVER FRIDAY AND WEEKEND AS
THE HOT UPPER RIDGE DEVELOPS FARTHER WEST OVER THE CENTER OF THE
NATION. STILL... TEMPERATURES BY DAY WILL STILL PROBABLY BE ABOVE
NORMAL WHILE THE DRY NIGHTS WILL BE COOLER.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
GENERALLY VFR THROUGH PERIOD. CONDITIONS NOT IDEAL FOR FOG OVERNIGHT
SO ONLY EXPECT SOME MOUNTAIN VALLEY MVFR...ISOLATED IFR...06Z TO
12Z.  OTHER EXCEPTION IS ISOLATED IFR IN THUNDERSTORMS SW PORTIONS
OF FORECAST THIS AFTERNOON AND ACROSS FORECAST AREA TUESDAY
AFTERNOON.

AFTER 18Z TUESDAY...
SOME BRIEF IFR CONDITIONS IN THUNDERSTORMS WEDNESDAY INTO THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...AAR
Hazardous weather outlook, Jun 21, 2:48 AM EDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
248 AM EDT MON JUN 21 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-220700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
248 AM EDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE STORM PREDICTION CENTER HAS THE NORTHERN HALF OF THE AREA UNDER A
SLIGHT RISK FOR POSSIBLE SEVERE THUNDERSTORMS ON TUESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 2:01 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 PM EDT MON JUN 21 2010

KYZ101>103-211915-
BOYD KY-CARTER KY-GREENUP KY-
201 PM EDT MON JUN 21 2010

...A STRONG THUNDERSTORM WILL AFFECT BOYD...GREENUP AND NORTHEASTERN
CARTER COUNTIES...

AT 154 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF CARTER CAVES STATE PARK...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WARNOCK AROUND 210 PM...GREENBO LAKE AROUND
230 PM...OLDTOWN AROUND 250 PM...GRAYSON AROUND 300 PM...NAPLES
AROUND 310 PM AND COALTON AROUND 320 PM.

THIS WILL IMPACT

I-64 BETWEEN MILE MARKERS 168 AND 190 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3872 8299 3860 8284 3858 8282 3857 8283
      3856 8280 3839 8260 3824 8279 3824 8281
      3823 8282 3843 8321

13
Special weather statement, Jun 21, 3:06 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT MON JUN 21 2010

KYZ101>103-105-WVZ005-006-212000-
BOYD KY-CABELL WV-CARTER KY-GREENUP KY-LAWRENCE KY-WAYNE WV-
306 PM EDT MON JUN 21 2010

...A STRONG THUNDERSTORM WILL AFFECT BOYD...EAST CENTRAL CARTER...
NORTH CENTRAL LAWRENCE...NORTHWESTERN WAYNE...SOUTHEASTERN GREENUP
AND WEST CENTRAL CABELL COUNTIES...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CANNONSBURG...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MAVITY AROUND 320 PM...CATLETTSBURG AROUND
340 PM...LOCKWOOD AROUND 350 PM AND CENTERVILLE AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

I-64 BETWEEN MILE MARKERS 173 AND 191 IN KENTUCKY AND BETWEEN MILE
MARKERS 1 AND 9 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3847 8284 3842 8259 3840 8257 3841 8251
      3837 8231 3810 8249 3836 8295

13

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:33 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne42 min
Jun 21, 4:12 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Putnam, Wayne63 min
Jun 21, 4:43 PM EDTSpecial Weather StatementRLXLogan, McDowell, Mingo, Raleigh, Wyoming62 min
Jun 21, 5:09 PM EDTFlash Flood WarningRLXBoone111 min
Jun 21, 5:15 PM EDTSpecial Weather StatementRLXBoone, Clay, Fayette, Kanawha, Raleigh60 min
Jun 21, 5:22 PM EDTSevere Thunderstorm WarningRLXMcDowell68 min
Jun 21, 5:54 PM EDTSpecial Weather StatementRLXRaleigh, Wyoming81 min
Jun 21, 2:01 PM EDTSpecial Weather StatementRLXBoyd, Greenup74 min
Jun 21, 3:06 PM EDTSpecial Weather StatementRLXBoyd54 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.